Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 8, NWS Goodland, KS

April 26, 2019Cheyenne County, Sherman County, Kansas; Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Apr 26, 2019, 9:58 PM CDT for Cheyenne County, Sherman County, Kansas; Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 2019, 9:58 PM CDT (02:58 UTC)
Expired
Apr 26, 2019, 10:45 PM CDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 49 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2652 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 6:17 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 26, 6:17 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
517 PM MDT Fri Apr 26 2019

.SHORT TERM...(Through tonight)
Issued at 221 PM MDT Fri Apr 26 2019

Northwesterly flow aloft continued above the High Plains today, as a
shortwave trough began to cross the Rockies. At the surface, an area
of low pressure extended from eastern Wyoming into eastern Colorado.
Skies have been sunny across much of the tri-state region today
ahead of this disturbance. At 2 PM MT (3 PM CT), temperatures
ranged in the 70s, with some locations entering the lows 80s. Some
high clouds are starting to move into the region from the Rockies
as thunderstorms develop east of Colorado Springs. Breezy southerly
winds were observed at 20 to 30 mph, with gusts near 40 mph.

The aforementioned area of low pressure is anticipated to shift east
along the Kansas and Nebraska into the evening and overnight hours.
As the disturbance progresses, showers and thunderstorms are
anticipated to fire off of the Rockies this afternoon and continue
eastward into the region through the evening. With decent moisture,
shear, and instability in place, cannot rule out a marginally severe
thunderstorm for our area (capable of dime to quarter size hail and
wind gusts up to 60 mph) for locations along and west of Highway 27.
CAPE is expected to quickly wane through the evening hours and
storms should dissipate between 9PM MT and midnight. This is
followed by clearing skies, with temperatures falling into the low
40s to low 50s. Winds are forecast to shift to the north behind the
exiting surface low and increase heading into Saturday morning.

.LONG TERM...(Saturday through Friday)
Issued at 345 PM MDT Fri Apr 26 2019

Sat-Sat Night: A brief period of strong NW winds is expected
Saturday morning -- in association with weak low-level cold
advection and pressure rises on the western periphery of a lee
cyclone progressing east across the Central/Northern Plains.
Forecast soundings indicate as much as 40-50 knot NW flow within a
deepening mixed layer between 12-16Z -- strongest east of Highway
83. Expect maximum sustained winds of 30-40 mph and gusts ranging
from 45-55 mph -- with the higher end of that range primarily
confined to E/NE portions of the area, such as McCook, Norton, and
Hill City.

Sun-Sun Night: Shortwave energy moving ashore British Columbia
tonight will dig southeast toward the PAC NW on Sat -- where it
will interact with additional shortwave energy digging southeast
through British Columbia, Alberta, and Saskatchewan Sat night
through Sun night -- the end result of which will be a broad
trough over the PAC NW, Northern Rockies, and Dakotas late this
weekend. In such a complex pattern -- where multiple mid-latitude
cyclones may be present over portions of the Central/Northern
High Plains, there is very little confidence with regard to
forecast specifics. In general, expect increasing cloud cover and
above normal chances for precipitation -- however, max/min
temperatures, wind speed/direction, and precipitation chances
(i.e. convection) cannot be ascertained at this time.

Mon-Fri: A complex/active synoptic pattern will persist into next
week. In general, expect above average chances for precipitation.
In such a pattern, further details /forecast specifics/ cannot be
ascertained with any confidence at this range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 514 PM MDT Fri Apr 26 2019

VFR expected at both KGLD and KMCK through the TAF period. Widely
scattered showers and thunderstorms will continue across the
region through this evening, but sparsity of coverage and radar
trends suggest neither terminal will be directly impacted.
Overnight, a cold front will shift surface winds to northwesterly
and speeds will increase behind the front to 20-30kts with higher
gusts through Saturday morning, gradually diminishing Saturday
afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JBH
LONG TERM...VINCENT
AVIATION...024
Hazardous weather outlook, Apr 26, 4:59 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
359 PM MDT Fri Apr 26 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
359 PM MDT Fri Apr 26 2019 /459 PM CDT Fri Apr 26 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms will move out of eastern Colorado early this afternoon
and across northwest Kansas and southwest Nebraska through the late
afternoon and evening. An isolated severe thunderstorm capable of
producing dime to quarter size hail and wind gusts up to 60 mph
cannot be ruled out between 4 PM and 9 PM MDT, primarily along and
west of Highway 27.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

A brief period of strong northwest winds is expected in the wake of
a cold frontal passage Saturday morning. Sustained winds as high as
30 to 40 mph and gusts as high as 45 to 55 mph will be possible,
primarily east of Highway 83 between 6 AM and 12 PM MDT. Winds will
rapidly weaken during the afternoon.

There is a Marginal Risk of severe thunderstorms across the Tri-State
area Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon and evening.

Vincent

In the hours before

Special weather statement, Apr 26, 5:30 PM CDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
430 PM MDT Fri Apr 26 2019

KSZ041-262300-
Greeley KS-
430 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREELEY COUNTY UNTIL 500
PM MDT...

At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Towner, or 16 miles north of Coolidge, moving east at
25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southern Greeley
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3837 10204 3843 10165 3826 10164 3826 10205
TIME...MOT...LOC 2230Z 265DEG 22KT 3828 10200

EV
Special weather statement, Apr 26, 6:18 PM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
518 PM MDT Fri Apr 26 2019

KSZ041-042-270000-
Wichita KS-Greeley KS-
518 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WICHITA AND
SOUTHEASTERN GREELEY COUNTIES UNTIL 600 PM MDT/700 PM CDT/...

At 517 PM MDT/617 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Tribune, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lydia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3837 10187 3847 10131 3827 10128 3826 10186
TIME...MOT...LOC 2317Z 262DEG 22KT 3829 10177

EV
Special weather statement, Apr 26, 8:57 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Goodland KS
757 PM MDT Fri Apr 26 2019

COZ090-270230-
Yuma County CO-
757 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY UNTIL 830 PM MDT...

At 756 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Burdett to 5 miles northeast
of Thurman. Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Yuma, Eckley, Abarr, Wauneta, Joes, Kirk and Heartstrong.

This includes Highway 385 between mile markers 253 and 269.

LAT...LON 4044 10215 4043 10215 3957 10250 3957 10280
      4044 10278
TIME...MOT...LOC 0156Z 276DEG 45KT 4032 10292 3967 10318

024
Special weather statement, Apr 26, 9:33 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
833 PM MDT Fri Apr 26 2019

COZ090-KSZ001-NEZ079-270300-
Yuma County CO-Cheyenne KS-Dundy NE-
833 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEASTERN
COLORADO...CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND WESTERN DUNDY
COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 900 PM MDT/1000 PM CDT/...

At 832 PM MDT/932 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles north of Wray to 9
miles east of Cope. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Wray, St. Francis, Bonny Reservoir, Eckley, Haigler, Beecher Island
and Wauneta.

This includes Highway 385 between mile markers 207 and 210, and
between mile markers 212 and 268.

LAT...LON 4035 10205 4035 10164 3957 10161 3957 10273
      4041 10253 4042 10205
TIME...MOT...LOC 0232Z 266DEG 51KT 4029 10226 3964 10267

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 9:33 PM CDTSpecial Weather StatementGLDCheyenne27 min
Apr 26, 10:48 PM CDTSpecial Weather StatementGLDLogan, Rawlins, Sherman, Thomas, Wallace27 min
Apr 26, 11:07 PM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Logan, Rawlins, Sheridan, Thomas38 min
Apr 26, 11:50 PM CDTSpecial Weather StatementGLDGove, Graham, Norton, Sheridan25 min
Apr 26, 11:56 PM CDTSpecial Weather StatementGLDDecatur34 min
Apr 26, 8:57 PM CDTSpecial Weather StatementGLDYuma33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Severe Thunderstorm Warnings in Colorado, 2019Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.